At the time of this writing only six cases of apnea occurring after the intraperitoneal administration of neomycin have been reported.1 However, the widespread use of this antibiotic would indicate that this complication will be encountered more frequently. When apnea does occur from intraperitoneal administration of neomycin, artificial ventilation is the treatment of choice. Given adequate time, recovery will occur just as it does after curare overdosage.
Pittinger2 has shown that, in anesthetized animals, intravenously given neomycin readily produced neuromuscular blockade and respiratory depression. Ether anesthesia appeared to potentiate this curare-like action. In these experiments neostigmine antagonized both the neuromuscular blockade and the respiratory depression produced by neomycin, and by pretreatment with neostigmine this curare-like action did not occur.
The clinical use of neostigmine in the treatment of respiratory depression from intraperitoneal administration of neomycin has not been reported, to our knowledge. In the following case it appears
Middleton WH, Morgan DD, Moyers J. NEOSTIGMINE THERAPY FOR APNEA OCCURRING AFTER ADMINISTRATION OF NEOMYCINREPORT OF A CASE. JAMA. 1957;165(17):2186–2187. doi:10.1001/jama.1957.72980350001011
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: